From Ottawa, Ontario, Canada:
My son is 8 years old and was diagnosed with type 1 diabetes just over a year ago. He is still on a relatively low dose of insulin (8 units NPH and 3 units R morning, 3 units R at supper and 3 units N at bedtime with 0.5 R to control middle of the night highs - something that was unnecessary in the summer months when he was playing outdoors after dinner). Our problem is that, despite careful attention to diet, activity and trying to change insulin dosages appropriately based on present blood sugar readings and expected activity level, we have difficulty maintaining good control.
During the summer his A1c was 7.5 and his last one was 9.3. His noon readings can range from 3 to 20 mmol/l [54 - 360 mg/dl] depending on his activity level, which I can only predict to a limited extent on school days. His diet is rich in whole foods with careful carbohydrate counting and we test an average of 6-7 times per day. We are considering starting him on a pump but wonder if there is anything else we can try first.
I don't know how many pounds your child weighs, but I assume the insulin requirement could be 0.5-0.7 U/kg/day, and that your son is still in the honeymoon phase. Surely, the last HbA1c was not so good, so you can think that he has hyperglycemic values during the day.
Before thinking of switching to pump therapy, I would suggest you to switch to Glargine as long-lasting insulin. In my experience, this kind of analogue long-lasting insulin injected at dinner (or bedtime) plus three shots of regular insulin before breakfast, lunch and dinner give very satisfactory results for glycemic control with a mean decrease of HbA1c values of about 1-2% in about three to four months. Of course you have to talk with your physician about this.
Original posting 2 Dec 2003
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.